Alert archive / Wyoming / High Wind Warnings in 2022
High Wind Warning 16, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Nov 26, 2022, 1:52 PM MST for 6 counties in Wyoming. It took effect at Nov 27, 2022, 11:00 AM MST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 26, 2022, 1:52 PM MST (20:52 UTC)
- In effect from
- Nov 27, 2022, 11:00 AM MST
- Expired
- Nov 28, 2022, 5:00 AM MST
- In force
- 18 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Natrona County, WY, Park County, WY, Sublette County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 19 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4466 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
874 WWUS75 KRIW 262052 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 152 PM MST Sat Nov 26 2022 WYZ019-020-271300- /O.UPG.KRIW.HW.A.0010.221127T1800Z-221128T0600Z/ /O.NEW.KRIW.HW.W.0016.221127T1800Z-221128T0600Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 152 PM MST Sat Nov 26 2022 ...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST SUNDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 to 60 mph expected. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations, including the city of Casper. * WHEN...From 11 AM to 11 PM MST Sunday. * IMPACTS...Travel will be difficult, especially for high profile vehicles, including along Interstate 25. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ002-015-271300- /O.NEW.KRIW.HW.W.0016.221127T1800Z-221128T0600Z/ Absaroka Mountains-Wind River Mountains East- 152 PM MST Sat Nov 26 2022 ...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST SUNDAY... * WHAT...West winds 40 to 50 mph with gusts up to 70 to 75 mph expected. * WHERE...Absaroka Mountains and Wind River Mountains East. * WHEN...From 11 AM to 11 PM MST Sunday. * IMPACTS...Travel will be difficult, especially for high profile vehicles, including along South Pass, where dangerous crosswinds are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
4 follow-up statements
405 WWUS75 KRIW 270830 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 130 AM MST Sun Nov 27 2022 WYZ019-020-280000- /O.CON.KRIW.HW.W.0016.221127T1800Z-221128T0600Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 130 AM MST Sun Nov 27 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 to 60 mph expected. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations, including the city of Casper. * WHEN...From 11 AM to 11 PM MST Sunday. * IMPACTS...Travel will be difficult, especially for high profile vehicles, including along Interstate 25. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ002-015-280000- /O.CON.KRIW.HW.W.0016.221127T1800Z-221128T0600Z/ Absaroka Mountains-Wind River Mountains East- 130 AM MST Sun Nov 27 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING... * WHAT...West winds 40 to 50 mph with gusts up to 70 to 75 mph expected. * WHERE...Absaroka Mountains and Wind River Mountains East. * WHEN...From 11 AM to 11 PM MST Sunday. * IMPACTS...Travel will be difficult, especially for high profile vehicles, including along South Pass, where dangerous crosswinds are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
598 WWUS75 KRIW 271907 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1207 PM MST Sun Nov 27 2022 WYZ019-020-281200- /O.EXT.KRIW.HW.W.0016.000000T0000Z-221128T1200Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 1207 PM MST Sun Nov 27 2022 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 AM MST MONDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 to 60 mph expected. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations, including the city of Casper. * WHEN...Until 5 AM Monday. * IMPACTS...Travel will be difficult, especially for high profile vehicles, including along Interstate 25 and along HWY 258 south of Casper. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ015-281200- /O.EXT.KRIW.HW.W.0016.000000T0000Z-221128T1200Z/ Wind River Mountains East- 1207 PM MST Sun Nov 27 2022 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 AM MST MONDAY... * WHAT...West winds 40 to 50 mph with gusts up to 70 to 75 mph expected. * WHERE...Wind River Mountains East. * WHEN...Until 5 AM Monday. * IMPACTS...Travel will be difficult, especially for high profile vehicles, including along South Pass, where dangerous crosswinds are expected. Strong winds can also create significant blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ002-280600- /O.CON.KRIW.HW.W.0016.000000T0000Z-221128T0600Z/ Absaroka Mountains- 1207 PM MST Sun Nov 27 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...West winds 40 to 50 mph with gusts up to 70 to 75 mph expected. * WHERE...Absaroka Mountains including Chief Joseph Highway. * WHEN...Until 11 PM Tonight. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Strong winds can create significant blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
587 WWUS75 KRIW 280347 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 847 PM MST Sun Nov 27 2022 WYZ002-280500- /O.CAN.KRIW.HW.W.0016.000000T0000Z-221128T0600Z/ Absaroka Mountains- 847 PM MST Sun Nov 27 2022 ...HIGH WIND WARNING IS CANCELLED... Wind speeds have been gradually decreasing this evening. Strong wind gusts over 70 mph are no longer expected. Thus the high wind warning has been cancelled. $$ WYZ019-020-281200- /O.CON.KRIW.HW.W.0016.000000T0000Z-221128T1200Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 847 PM MST Sun Nov 27 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST MONDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 to 65 mph expected. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations, including the city of Casper. * WHEN...Until 5 AM Monday. * IMPACTS...Travel will be difficult, especially for high profile vehicles, including along Interstate 25, highway 258 south of Casper, and along highway 220 southwest of Casper. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong wind gusts can snap tree branches. Avoid windows that face the strong wind. Use caution if you must drive. && $$ WYZ015-281200- /O.CON.KRIW.HW.W.0016.000000T0000Z-221128T1200Z/ Wind River Mountains East- 847 PM MST Sun Nov 27 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST MONDAY... * WHAT...West winds 40 to 50 mph with gusts up to 70 to 75 mph expected. * WHERE...Wind River Mountains East. * WHEN...Until 5 AM Monday. * IMPACTS...Travel will be difficult, especially for high profile vehicles, including along South Pass, where dangerous crosswinds are expected. Strong winds will create significant blowing snow over South Pass overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
748 WWUS75 KRIW 281136 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 436 AM MST Mon Nov 28 2022 WYZ019-020-281245- /O.EXP.KRIW.HW.W.0016.000000T0000Z-221128T1200Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 436 AM MST Mon Nov 28 2022 ...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... Southwest winds will remain gusty this morning as a cold front approaches, however these winds will stay below high wind criteria. Thus, the warning will be allowed to expire. $$ WYZ015-281245- /O.EXP.KRIW.HW.W.0016.000000T0000Z-221128T1200Z/ Wind River Mountains East- 436 AM MST Mon Nov 28 2022 ...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... Southwest winds will remain gusty this morning as a cold front approaches, however these winds will stay below high wind criteria. Thus, the warning will be allowed to expire.. $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Nov 26, 1:35 PM MST, 17 minutes earlier.
Area forecast discussion, Nov 26, 1:35 PM MST, 17 minutes before
Area Forecast Discussion National Weather Service Riverton WY 135 PM MST Sat Nov 26 2022 .DISCUSSION... ISSUED AT 1257 PM MST Sat Nov 26 2022 Very complicated forecast on our doorstep, as multiple variables are leading to a wide snow forecast range. First, the current shortwave passing through is bringing light precipitation to a large part of the state. Accumulations have been minimal so far, but most areas east of the Divide have seen precip alternate between rain and snow. This has been enough to wet some roads down across the Bighorn Basin, and will continue for the I-25 and I-90 corridor this afternoon. Once temps begin to fall this afternoon, there is concern that roads will freeze quickly, bringing a fast chance in travel conditions. Motorists in these locations are advised to take extra precautions through the night tonight. Tightening gradient between systems will be tight enough Sunday, along with an approaching 120+kt jet, will bring a gusty wind day to central WY and the Winds and Absarokas. Gusts around CPR could reach 50kts during the afternoon, while higher elevations to the west could be reaching 60 to 70kts. High Wind Warnings have been hoisted for those areas for the day Sunday. Then we shift our focus to the next more potent weather system sliding in from the PacNW. As the broad trough slowly dives southeast along the west coast, flow off the Pacific will be enough to bring moisture east across the western mountains. With the through dropping southward, the period of moisture into the Tetons would not be especially long before the trough axis passed, focused on Monday morning. Not all models are in agreement on the trough, with the NAM slower and deeper, which would bring a longer period of snow to the west. Feel that models are underestimating the precip totals so far, have been underforecasting so far this winter, and have already been trending upwards, so have pushed snowfall forecast upwards. Have added Winter Storm Watches for NW WY starting Sunday afternoon for the threat of significant snowfall. Needless to say, with so many different variables at odds and so much uncertainty, forecast confidence remains lowered on this system. Beyond this system, the cold front barrels southward Monday night into Tuesday, with temperatures Tuesday staying steady in the single digits and lower teens, before dropping well below zero Tuesday night. Lighter westerly flow will pick back up Wednesday and continue through the rest of the week, bringing a continuous light snow pattern to the western mountains. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1031 AM MST Sat Nov 26 2022 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals. Light snow with IFR conditions continues through the next few hours at KJAC. Light snow showers will also be possible at KBPI and KPNA through the afternoon. A few snow showers could also develop around KRKS this afternoon and evening. Occasional MVFR conditions are possible in snow showers at KBPI, KPNA, and KRKS through 00Z. After 00Z this evening, all terminals are expected to see VFR conditions through the remainder of the TAF period. Mountain obscurations are expected to prevail through the period, however. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals. KCOD and KWRL will see light showers through this afternoon. A warm layer aloft will keep these as rain showers through the early part of the afternoon, but rain will change over to snow later during the afternoon towards sunset as a cold front slides through the region. Brief MVFR conditions are possible as precipitaion switches over to snow, with greatest confidence in this at KWRL late this afternoon. Snow showers will be possible at KCPR, KLND, and KRIW terminals during the late afternoon and early evening as well. Greatest confidence exists at KCPR in MVFR to IFR conditions developing with these snow showers. Mountain obscurations are expected across the region through the TAF period. All sites are expected to see VFR conditions prevail after 05Z this evening through the rest of the TAF period. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 1257 PM MST Sat Nov 26 2022 High Wind Warnings in effect Sunday for 280, 286, 288, and 289 for gusty winds ramping up between systems. Lower elevations in central and southern WY will be gusting 40 to 50 during the afternoon, with higher elevations gusts of 70 to 80. After today's snowfall, the next more potent system arrives in NW WY Sunday afternoon, with significant snowfall amounts expected. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Sunday morning through Monday afternoon for WYZ001-012. High Wind Warning from 11 AM to 11 PM MST Sunday for WYZ002-015- 019-020. Winter Storm Watch from Sunday afternoon through Monday afternoon for WYZ002-013>015-023-024. && DISCUSSION...Straub AVIATION...Hensley FIRE WEATHER...Straub
Hazardous weather outlook, Nov 26, 1:40 PM MST, 12 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 140 PM MST Sat Nov 26 2022 WYZ001>020-022>030-272245- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 140 PM MST Sat Nov 26 2022 ...High Wind Warning in effect Sunday afternoon and evening for Natrona County, the Green Mountains, the Eastern Wind River Range, and the Absaroka Mountains... ...Winter Storm Watches are in effect Sunday afternoon through Monday for northwest Wyoming... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This afternoon and tonight. A mix of rain and snow showers continues across western and central Wyoming through tonight. Falling temperatures overnight may lead to black ice conditions in areas that have received rainfall this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday...Strong to possibly high wind from Rock Springs through Casper. Snow is likely in the west and north Sunday night. Monday and Monday night...Snow is likely over most of the region. Tuesday...Temperatures will be well below normal, as snow ends in the morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Nov 26, 9:03 AM MST, 4 hours 49 minutes before
Special Weather Statement National Weather Service Riverton WY 903 AM MST Sat Nov 26 2022 WYZ010-011-020-270000- Northeast Johnson County-Southeast Johnson County- Natrona County Lower Elevations- Including the cities of Buffalo, Kaycee, and Casper 903 AM MST Sat Nov 26 2022 ...Flash freeze possible tonight... A winter system will move across northern and central Wyoming during the day today. Precipitation may begin as a rain and snow mix during the afternoon before changing to light snow this evening. Falling temperatures this evening could bring the risk of wet roads quickly freezing, causing black ice conditions on roadways. Travelers are advised to stay alert for rapidly changing road conditions along Interstates 25 and 90 tonight.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 26, 6:16 AM MST | High Wind Watch | RIW | Fremont, Natrona, Sweetwater | 8 hr |
| Nov 26, 1:56 PM MST | Winter Storm Watch | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 12 hr |
Nearby
High Wind Warnings in Wyoming, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.